Alert archive / Alabama / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS Birmingham, AL
NWS Birmingham, AL issued this winter weather advisory at Feb 12, 2021, 9:41 PM CST for 6 counties in Alabama. It took effect at Feb 12, 2021, 9:53 PM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2021, 9:41 PM CST (03:41 UTC)
- In effect from
- Feb 12, 2021, 9:53 PM CST
- Expired
- Feb 13, 2021, 12:00 PM CST
- In force
- 14 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 405 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WWUS44 KBMX 130341 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 941 PM CST Fri Feb 12 2021 ...Periods of freezing rain are expected to affect parts of northwest Central Alabama through early Saturday morning... ALZ011>015-017-131145- /O.NEW.KBMX.WW.Y.0002.210213T0600Z-210213T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, and Oneonta 941 PM CST Fri Feb 12 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM CST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of a light glaze. * WHERE...Blount, Lamar, Fayette, Marion, Walker, and Winston Counties. * WHEN...Until 8 AM CST Saturday. * IMPACTS...Slick spots may occur on bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$
3 follow-up statements
459 WWUS44 KBMX 130353 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 953 PM CST Fri Feb 12 2021 ...Periods of freezing rain are expected to affect parts of northwest Central Alabama through early Saturday morning... ALZ011>015-017-131200- /O.EXT.KBMX.WW.Y.0002.210213T0353Z-210213T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, and Oneonta 953 PM CST Fri Feb 12 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM CST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of a light glaze. * WHERE...Blount, Lamar, Fayette, Marion, Walker, and Winston Counties. * WHEN...Until 8 AM CST Saturday. * IMPACTS...Slick spots on bridges, overpasses, and exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$
135 WWUS44 KBMX 130938 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 338 AM CST Sat Feb 13 2021 ...Periods of freezing rain are expected to affect parts of northwest Central Alabama through early Saturday morning... ALZ011>015-017-131600- /O.EXT.KBMX.WW.Y.0002.000000T0000Z-210213T1600Z/ Marion-Lamar-Fayette-Winston-Walker-Blount- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, and Oneonta 338 AM CST Sat Feb 13 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Freezing rain. Additional ice accumulations of a light glaze. * WHERE...Portions of northwest and north Central Alabama. * WHEN...Until 10 AM CST this morning. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$
757 WWUS44 KBMX 131534 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 934 AM CST Sat Feb 13 2021 ...Periods of freezing rain are expected to affect parts of northwest Central Alabama through early Saturday morning... ALZ013-015-017-131645- /O.EXP.KBMX.WW.Y.0002.000000T0000Z-210213T1600Z/ Fayette-Walker-Blount- Including the cities of Fayette, Jasper, and Oneonta 934 AM CST Sat Feb 13 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Temperatures have risen above freezing in these counties and the threat of freezing rain has ended. $$ ALZ011-012-014-131800- /O.EXT.KBMX.WW.Y.0002.000000T0000Z-210213T1800Z/ Marion-Lamar-Winston- Including the cities of Hamilton, Sulligent, Vernon, and Double Springs 934 AM CST Sat Feb 13 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Light freezing rain. Additional ice accumulations of a light glaze. * WHERE...Portions of northwest Central Alabama. * WHEN...Until noon CST today. * IMPACTS...Very slippery sidewalks, roads and bridges are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this winter weather advisory went out at Feb 12, 7:02 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 12, 7:02 PM CST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 702 PM CST Fri Feb 12 2021 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1143 AM CST Fri Feb 12 2021/ Very large and well defined temperature gradient is set up across the state today. The gradient is nearly 50 degrees! Of course, that is also where the weather is currently unsettled as yet again, clouds and light precipitation dominate the forecast. Overall, the forecast is on track with light rain continuing through most of the short term. We need to watch our extreme northwest counties as temperatures hover near freezing especially during the overnight hours. I like the messaging that we currently have in place being that the PoPs are still fairly low. If that changes, an advisory may become necessary for a light glaze of freezing rain during the early morning hours. Tomorrow should be much of the same as the stagnant pattern remains. 17/KLAWS .LONG TERM... /Updated at 428 PM CST Fri Feb 12 2021/ The extended forecast is similar to the previous forecast with only a few minor adjustments. Sunday night into Monday still have chances for rain/freezing rain across varying portions of the northwest and west counties as the system moves across. With shallow cold air, I left only the opportunity for freezing rain at times. However, by Monday night much colder air will be moving in for the lower levels. The warm nose aloft should not be as great. Will mention freezing rain and sleet for a change over from rain as the lower levels get much colder overnight with the front moving through. Tuesday into portions of Wednesday morning should hold a break in the precipitation albeit a cold break thanks to temporary ridging. During the day Wednesday, surface ridging will weaken across Central Alabama and moisture will increase ahead of another gulf low system. Will continue to leave the precip for Wednesday through Thursday evening all liquid for now with some disagreement amongst extended guidance on timing and strength of this system. This time frame may end up with yet another opportunity for more wintry mix in the northwest, but I'm not confident enough to include at this time. 08 Previous long-term discussion: /Updated at 353 AM CST Fri Feb 12 2021/ Active pattern expected through much of next week with several rounds of potential winter weather. Saturday night through Sunday. A deep trough persists across much of the CONUS with an arctic air mass positioned through much of the Plains and Upper Midwest, stretching as far south as the Midsouth. The cold front that will move through early Saturday will be just to our south and east by Saturday night leading to the best chances of rain being south of the I-85 corridor during the overnight hours. Temperatures in the northwest will fall below freezing with the far northwestern counties dropping into the upper 20s. Luckily, any precip should be out of those locations before temperatures drop. As we go into the day on Sunday (Valentines Day for those that need a reminder), another shortwave trough swings through the base of the larger scale trough, lifting out of the Western Gulf and into the Gulf States. This will allow for continued precip along the boundary draped to our south, and potentially bringing some isolated coverage of precip across much of Central AL. Ultimately, this may act to prevent much daytime warming and cutoff any significant warm air advection to our south. Just as this shortwave trough lifts through the area during the day on Sunday, a secondary trough digs into Texas and we see a stronger height falls across the Plains. A low pressure system begins to develop as the trough slides eastward, allowing for better chances of precip, especially across the northern half of Central AL Sunday night into the overnight hours. Temperatures will be close with this initial wave of precip with guidance suggesting the northwestern counties could still be below freezing as the precip lifts northward. Therefore, I've included mention for freezing rain generally northwest of Birmingham and Tuscaloosa. Some minor accumulations are possible for portions of Lamar, Fayette, Walker, Winston, and Marion Counties, though confidence remains low in just how much accumulation will occur. Probabilistic guidance is showing around 50-60% chance of accumulation for those locations prior to sunrise Monday morning. Monday through Tuesday. The good news is that model guidance is showing a break between the second wave Sunday night and our third wave on Monday. The bad news is that it'll likely be brief with little opportunity for warming across the northwest. By Monday afternoon, this deeper trough begins to slide through the Mid-MS Valley, pushing a strong cold front west to east through Central AL. This cold front will have a very tight isothermal gradient with temps dropping very quickly behind the boundary. The question will be just how far the shallow arctic air will be able to undercut the precip (if at all). For now, model guidance has come into decent agreement on the potential for more freezing rain across our western and northwestern counties (generally northwest of I-59). Probabilistic guidance has roughly a 60-70% chance for at least 0.01" of ice accumulation and a 40-50% chance for at least 0.10". Obviously, these numbers can and likely will change in the next few days, but it shows an increasing confidence of ice accumulation and therefore potential impacts across our western and northwestern counties. With that said, any slight adjustment in depth of trough and track of the associated low pressure system could move the freezing line north or south, so again, changes to the forecast are likely due to the inherent uncertainty of winter forecasting in Alabama. The front quickly moves east of our area Monday night through Tuesday morning. It's possible that a winter mix spreads across more of Central AL as this happens, but I think the impacts will be more limited the further east the system moves. Dry and cold weather is expected Tuesday as we see slight height rises across the area over the colder air mass. Wednesday through Thursday. I feel like I may be repeating myself here...but...yet another trough dips through the Rockies into Texas during the day Wednesday and will shift eastward through the afternoon and evening hours. Early indications are that we should see some warm air advection as another low pressure system develops in the Western Gulf. However, model guidance varies a good bit with this, so we'll need to watch the evolution of this system for any potential impacts as well. For now, I'll introduce higher precip chances, but keep it all liquid. 25/Owen && .AVIATION... 00Z TAF Discussion. IFR/LIVR ceilings were present at a large majority of the terminals at this writing. The saturated lower levels of the atmosphere will stay that way through the period. An arctic front has moved through the area but the coldest air remains lurking north and northwest of the area. The shallow nature of the cold air and southerly isentropic flow will hold ceilings at IFR/LIFR the entire period. Winds will hold a northerly component throughout generally 5-10kts. Another upper level impulse will ride northeastward and across Central Alabama tonight into Saturday. Therefore, widespread rain showers will develop may after 06z and be most numerous through around 18z. Due to the lower level saturated, some fog is also possible again tonight with a few areas near 1 mile at times. Chaotic/active weather continues through at least Tuesday. 75 && .FIRE WEATHER... Several more rounds of rain are expected through the weekend into early next week. There is also the possibly for some wintry precipitation at times across portions of the area, generally Sunday night through Tuesday morning. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 39 49 37 50 37 / 60 70 20 30 50 Anniston 44 52 42 52 42 / 80 80 30 40 40 Birmingham 37 48 38 49 38 / 60 70 20 20 40 Tuscaloosa 36 46 35 47 34 / 40 60 10 20 30 Calera 40 49 39 50 39 / 70 70 20 20 30 Auburn 46 53 45 55 47 / 90 90 50 50 20 Montgomery 48 56 46 57 47 / 80 90 40 40 20 Troy 52 58 48 58 48 / 90 90 50 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 12, 6:15 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 615 PM CST Fri Feb 12 2021 ALZ011>015-017>050-140315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 615 PM CST Fri Feb 12 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Light freezing rain may occur overnight for locations near the highway 278 corridor in far northwest Central Alabama. Isolated slick spots may occur on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A risk of isolated slick spots will continue through roughly 9 am for locations near the highway 278 corridor in far northwest Central Alabama before temperatures climb above freezing. Intermittent freezing rain may occur Sunday evening into Monday morning, generally northwest of Interstate 59. Another period of freezing rain may occur Monday night into Tuesday morning, and may include a larger portion of Central Alabama. Impacts are possible with both periods of wintry weather. Please check back for updates. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through Saturday morning and again Sunday night through Tuesday morning. Please follow all local, state, and CDC guidelines in regards to travel.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 3:06 PM CST | Winter Storm Watch | BMX | Fayette, Greene, Lamar, Marion, Pickens, Sumter and 3 more | 13 hr |
| Feb 13, 3:06 PM CST | Winter Weather Advisory | BMX | Lamar, Marion, Winston | 13 hr |
Nearby
Winter Weather Advisories in Alabama, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.